Alert archive / Texas / Areal Flood Advisories in 2015

Areal Flood Advisory 21, NWS Austin/San Antonio, TX

March 21, 20155 counties in Texas

NWS Austin/San Antonio, TX issued this areal flood advisory at Mar 21, 2015, 5:26 AM CDT for 5 counties in Texas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2015, 5:26 AM CDT (10:26 UTC)
Expired
Mar 21, 2015, 9:30 AM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Atascosa County, TX, Fayette County, TX, Gonzales County, TX, Karnes County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 55 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2015-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2015-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this areal flood advisory went out at Mar 21, 4:14 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 21, 4:14 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
414 AM CDT SAT MAR 21 2015

.SHORT TERM (TODAY THROUGH SUNDAY)...

...PERIODS OF MODERATE TO HEAVY RAIN EXPECTED THIS MORNING AND
POSSIBLY INTO THIS AFTERNOON...

MODERATE TO HEAVY RAINFALL IS ONGOING THIS MORNING MAINLY ALONG AND
SOUTHEAST OF A FRIO TO LAVACA COUNTY LINE WHERE HOURLY RAINFALL
RATES HAVE RANGED FROM 0.5 TO 1 INCHES WITH MAX RATES NEAR 1.5
INCHES PER HOUR. THIS HEAVIER BANDING IS NOT EXPECTED TO MOVE MUCH
AND POTENTIALLY BECOME HEAVIER THROUGH 7AM AS STRONGER H85
CONVERGENCE OCCURS IN PRESENCE OF DEEP SOUTHERLY LOW TO MID-LEVEL
ISENTROPIC UPGLIDE PER HRRR/RAP/NAM OUTPUT. NEW ACCUMULATIONS
THROUGH 7AM FOR THIS AREA WILL LIKELY BE IN THE 1-3 INCHES RANGE BUT
SOME LOCALIZED HIGHER AMOUNTS COULD BE POSSIBLE. FOR THE I-35
CORRIDOR AND AREAS FARTHER WEST...LIGHT TO MODERATE RAIN IS ONGOING
WITH LOWER HOURLY RAINFALL RATES GENERALLY 0.1-0.25 INCHES OR LESS.
AT THIS TIME...IT APPEARS THE HEAVY RAIN RISK THROUGH MID-MORNING
HAS DIMINISHED FOR I-35 CORRIDOR AND POINTS WEST. MESOANALYSIS
REVEALS DEEPER NORTHERLY WIND FLOW THROUGH NEARLY 10 KFT PER KEWX
VAD WIND PROFILE. THESE STRONGER NORTHERLY WINDS OVER THE I-35
CORRIDOR HAS LIMITED ACCESS TO LOW-LEVEL MOISTURE SOURCES AND HAS
IMPEDED ON STRONGER VERTICAL ASCENT WHICH IS FOCUSED FARTHER
SOUTHEAST ALONG THE COASTAL PRAIRIE COUNTIES. THESE FACTORS HAVE LEAD
TO THE LOWER RAINFALL RATES AND THUS TOTALS FOR THESE AREAS SO FAR.

FOR THE REST OF THE DAY...MUCH OF THIS LIGHT TO MODERATE RAIN SHIELD
WILL PERSIST INTO MID-DAY WITH HEAVIER RAIN BANDING CONFINED SOUTH
AND EAST OF THE I-35 CORRIDOR. BY NOON TODAY...THE REGION LOOKS TO
BE BETWEEN IMPULSES WITH THE PARENT CUT-OFF MID-LEVEL LOW SHIFTING
EAST TOWARDS THE RIO GRANDE. OVERALL RAINFALL RATES WILL LIKELY
TAPPER DOWN ACROSS HILL COUNTRY AS A SLIGHT BREAK OCCURS. THIS BREAK
SHOULD BE SHORT-LIVED HOWEVER...AS SPC SSEO AND HI-RES ENSEMBLES
INDICATE A HEAVIER RAIN CLUSTER DEVELOPING ACROSS THE SE COUNTIES
TOWARDS THE COAST AND ANOTHER SEPARATE CLUSTER BACK WEST NEAR THE
BIG BEND. ADDITIONAL SCATTERED THUNDERSTORM ACTIVITY WILL BE
POSSIBLE ACROSS THE WEST AS ELEVATED INSTABILITY INCREASES
/300 J/KG MUCAPE/ FROM SOME BETTER HEIGHT FALLS AS THE MID-LVL LOW
MOVES INTO WEST TEXAS. H850 FLOW BY THIS TIME SHOULD BE MOSTLY ALL
SE/S WITH BETTER LOW-LVL ISENTROPIC UPGLIDE UNDER INCREASING
SYNOPTIC LIFT. SCATTERED TO NUMEROUS SHOWERS AND SOME THUNDERSTORMS
SHOULD FILL BACK IN BEHIND THE SLOWLY DEPARTING RAIN SHIELD MID TO
LATE AFTERNOON ACROSS THE HILL COUNTRY AND INTO THE I-35 CORRIDOR.
FEEL OVERALL RATES SHOULD BE TAME ENOUGH NOT TO CAUSE ADDITIONAL
FLOODING CONCERNS BUT IF TRAINING OCCURS THEN LOCALIZED MINOR
IMPACTS COULD OCCUR. FOR THIS REASON...WILL CONTINUE TO HOLD ONTO
FLASH FLOOD WATCH FOR ENTIRE AREA THIS PACKAGE AND ALLOW FOR NEW
CONVECTIVE TRENDS TO DICTATE HOW IT IS HANDLED LATER THIS MORNING
AND INTO THE AFTERNOON.

THE MAJORITY OF RAIN SHOULD END LATE TONIGHT WITH SOME LIGHT
LINGERING SHOWERS POSSIBLE OVERNIGHT BUT LITTLE TO NO ACCUMULATION
IS EXPECTED. DRIER CONDITIONS EXPECTED SUNDAY WITH SUN RETURNING BY
THE AFTERNOON.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...

ONLY HIGHLIGHT FOR THE NEXT WORK WEEK WITH BE A POSSIBLE COLD
FRONTAL PASSAGE ON THURSDAY OR FRIDAY THAT WILL INCREASE CHANCES FOR
SOME THUNDERSTORMS.

QUIET AND WARM CONDITIONS EXPECTED MONDAY THROUGH AT LEAST WEDNESDAY
OF NEXT WEEK WITH SURFACE HIGH PRESSURE AND NEAR ZONAL H5 FLOW OVER
THE REGION. H925 TEMPS WILL WARM NICELY WITH SOUTHERLY FLOW
DEVELOPING AND THIS WILL SUPPORT SURFACE HIGHS IN THE UPPER 70S TO
LOW 80S. EC/GFS CONTINUE TO DISAGREE ON NORTHERN STREAM JET STREAM
PLACEMENT AND STRENGTH AND THUS FEATURE VARYING SOLUTION THURSDAY
INTO FRIDAY. THE ECMWF IS SHARPER AND QUICKER WITH A NRN STREAM
BRANCH ACROSS THE CENTRAL PLAINS VS. THE GFS WHICH IS SLIGHTLY SLOWER
AND WEAKER. BOTH SUGGEST A BOUNDARY MOVING INTO THE REGION WILL BE
POSSIBLE BUT TIMING IS STILL AN ISSUE. CONTINUED WITH A BLEND IN
THE LONG TERM BUT WILL NEED TO WATCH THIS FRONT AS IT COULD
COINCIDE WITH HEALTHY INSTABILITY ACROSS THE REGION FOR MODEST
THUNDERSTORM SUPPORT. HOWEVER...TO MUCH UNCERTAINLY EXISTS AT THIS
TIME FOR THE MENTION OF STRONG STORMS JUST YET. /ALLEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  56  73  54  77 / 100  60  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  64  57  73  51  77 / 100  60  10  -   -
NEW BRAUNFELS MUNI AIRPORT     65  56  75  53  78 / 100  60  10  -   -
BURNET MUNI AIRPORT            62  54  70  53  78 / 100  60  10  -   -
DEL RIO INTL AIRPORT           68  55  79  55  84 /  90  30  10  -   -
GEORGETOWN MUNI AIRPORT        62  55  71  51  77 / 100  70  10  -   -
HONDO MUNI AIRPORT             67  55  77  52  80 / 100  40  10  -   -
SAN MARCOS MUNI AIRPORT        64  56  73  53  77 / 100  60  10  -   -
LA GRANGE - FAYETTE REGIONAL   66  58  73  54  77 / 100  60  10  -   -
SAN ANTONIO INTL AIRPORT       66  57  76  54  80 / 100  50  10  -   -
STINSON MUNI AIRPORT           66  57  77  55  79 / 100  50  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...
LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...
VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...15
Hazardous weather outlook, Mar 21, 4:44 AM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
444 AM CDT SAT MAR 21 2015

TXZ171>173-183>194-202>209-217>225-228-220945-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
444 AM CDT SAT MAR 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE AND AN UNSEASONABLY MOIST AIRMASS WILL
ALLOW FOR MULTIPLE ROUNDS OF MODERATE TO HEAVY SHOWERS AND SOME
THUNDERSTORMS TODAY. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES
WITH ISOLATED TOTALS UP TO 4 INCHES WILL RUNOFF MORE RAPIDLY DUE
TO SATURATED SOILS FROM EARLIER HEAVY RAINS. THIS POTENTIAL FOR
FLOODING WILL CONTINUE THROUGH EARLY THIS EVENING. A FLASH FLOOD
WATCH IS IN EFFECT THROUGH 7 PM CDT THIS EVENING. THERE IS ALSO
POTENTIAL FOR RAPID RIVER RISES ACROSS AREAS MAINLY ALONG AND
EAST OF I-35 WHERE ABOVE NORMAL RAINFALL HAS BEEN RECEIVED OVER
THE PAST MONTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

In the hours before

Local storm report, Mar 21, 5:11 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 AM CDT SAT MAR 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      2 SSW GONZALES          29.48N  97.46W
03/21/2015                   GONZALES           TX   LAW ENFORCEMENT

            FM1116 AND FM532 CLOSED DUE TO WATER OVER ROADWAY

&&

EVENT NUMBER EWX1500130

SBS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:02 PM CDTAreal Flood AdvisoryEWXKinney, Maverick, Val Verde3 hr
Mar 20, 8:39 PM CDTAreal Flood AdvisoryEWXDimmit, Maverick, Zavala3 hr
Mar 21, 12:29 AM CDTAreal Flood AdvisoryEWXBexar3 hr
Mar 21, 2:15 AM CDTAreal Flood AdvisoryEWXAtascosa, Fayette, Gonzales, Karnes, Wilson3 hr
Mar 21, 5:51 AM CDTFlash Flood WarningEWXKarnes, Wilson3 hr
Mar 21, 6:08 AM CDTAreal Flood AdvisoryEWXBexar3 hr
Mar 21, 8:53 AM CDTRiver Flood WarningEWXKarnes23 hr
Mar 21, 11:24 AM CDTAreal Flood AdvisoryEWXDeWitt, Karnes, Lavaca3 hr

Nearby

Areal Flood Advisories in Texas, 2015Every areal flood advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.